MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS SM 2.5MM TAPERED HEX DR SHAFT-LONG; SCREWDRIVER

SMITH & NEPHEW, INC. EVOS SM 2.5MM TAPERED HEX DR SHAFT-LONG; SCREWDRIVER
Catalog Number 71175074
Medical Device Problem Codes Device Damaged by Another Device (2915); Material Deformation (2976)
Health Effect - Clinical Code Perforation (2001)
Date of Event 04/04/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during the distal tibia osteosynthesis surgery, one (1) evos sm 2.5mm tapered hex dr shaft-long was used to place the compression screws and the plate, these screwdriver was a little smooth, and did not hold the screws well, they fell out.One (1) evos 3.5mm x 32mm ctx scr s-t; one (1) evos 3.5mm x 48mm ctx scr s-t; one (1) evos 3.5mm x 22mm ctx scr s-t and one (1) evos 3.5mm x 28mm ctx scr s-t rolled when they were first used, excessive force was used so that the screws could enter the hole, but they rolled and their heads were damaged so they could not entered completely.They were removed and replaced with a new screw.Other holes had to be made in different directions than the holes made initially.The patient's health condition is stable.The procedure was resumed, after a non-significant delay, with a s+n back-up device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).H10: smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.
 
Additional Manufacturer Narrative
H3, h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the evos hex driver.The device was not returned for evaluation; therefore, a device analysis could not be performed.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed a similar event for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated screws were returned and evaluated.The visual inspection revealed that the devices have minor scratches.The dimensional evaluation revealed that the head form appears to be within specification according to the overlay.No defects were observed on the head form.The reported evos hex driver was not returned for evaluation; therefore, a device analysis could not be performed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the evos hex driver.Device batch number was not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed a similar event for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS SM 2.5MM TAPERED HEX DR SHAFT-LONG
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19353556
Report Number1020279-2024-00975
Device Sequence Number7528772
Product Code HXX
UDI-Device Identifier00885556636060
UDI-Public00885556636060
Combination Product (Y/N)N
Initial Reporter CountryCO
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71175074
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2024
Supplement Date Received by Manufacturer05/22/2024
10/30/2024
Initial Report FDA Received Date05/20/2024
Supplement Report FDA Received Date05/23/2024
11/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(6)/EVOS 3.5MM X 22MM CTX SCR S-T.; (B)(6)/EVOS 3.5MM X 28MM CTX SCR S-T.; (B)(6)/EVOS 3.5MM X 32MM CTX SCR S-T.; (B)(6)/EVOS 3.5MM X 48MM CTX SCR S-T.
Outcome Attributed to Adverse Event Other;
Patient SexFemale